Persons using assistive technology might not be able to fully access information in this file. For assistance, please send e-mail to: firstname.lastname@example.org. Type 508 Accommodation and the title of the report in the subject line of e-mail.
Suspected Moonflower Intoxication --- Ohio, 2002
During October 11--November 20, 2002, the Cincinnati Drug and Poison Information Center (DPIC) received notification of and offered treatment advice for 14 adolescents in the Akron/Cleveland, Ohio, area who became ill after intentional exposure to toxic seeds that DPIC identified as Datura inoxia (Figure). All became ill shortly after eating the seeds or drinking tea brewed using the seeds. All patients recovered fully after treatment. This report summarizes these cases, discusses the characteristics of the various plants known commonly as "moonflowers," and underscores the need for awareness of the potential toxicity from recreational use of a plant.
Of the 14 patients, 12 (86%) were male; median age was 17 years (range: 12--19 years). All 14 patients reported to the emergency department (ED) with anticholinergic signs and symptoms, including dilated pupils, tachycardia, hallucinations, and urinary retention. Signs and symptoms typically lasted 24--48 hours, and the illness resolved with supportive care and benzodiazepine administration. No long-term effects were documented.
On November 5, a local newspaper described some of the cases of "toxic seed" exposure. Use of the common name moonflower had led to some confusion about which of the several moonflower plants were involved in these exposures. Parents of several adolescents who ingested these seeds as a group reported that the seeds were from a moonflower plant, specifically D. inoxia, and noted that this plant was cultivated widely and available in local garden stores. On the basis of clinical presentations and a photograph taken of a plant submitted to the ED by one of the parents, a toxicologist at DPIC agreed that D. inoxia was the source of these illnesses.
No reports of moonflower exposure or moonflower information calls in the Akron/Cleveland area during 2000--2001 were found in the DPIC database (DPIC, unpublished data, 2002). Calls about poisonings with D. stramonium, a commonly abused plant related to D. inoxia, did not increase substantially during the same period.
Reported by: R Goetz, PharmD, E Siegel, PharmD, J Scaglione, PharmD, Cincinnati Drug and Poison Information Center, Ohio. M Belson, MD, M Patel, MD, Div of Environmental Hazards and Health Effects, National Center for Environmental Health, CDC.
Moonflower is not on the U.S. Drug Enforcement Agency's list of controlled substances, but local law enforcement measures in the Akron/Cleveland area prohibit selling seedpods for illicit use. The cluster of moonflower exposures reported to DPIC might represent a new form of substance abuse in the Akron/Cleveland area. The illicit use of this plant might be related to the increasing knowledge of moonflower's hallucinogenic properties combined with the local availability of this plant.
Plants with large fragrant flowers that bloom at dusk are referred to as moonflowers. Poisindex® lists two species as moonflower: Ipomoea muricata (purple moonflower) and I. alba (white moonflower) (1). Ingestion of I. muricata might cause hallucinations and cholinergic effects such as diaphoresis, salivation, lacrimation, and diarrhea. Neither hallucinations nor other anticholinergic effects occur with I. alba poisoning (1).
The clinical features of cases reported to DPIC are most consistent with the anticholinergic properties of Datura species. Scopolamine and hyoscyamine, both of which are major constituents of Datura species, are most concentrated in the seeds and can cause anticholinergic poisoning in exposed persons.
Symptoms of Datura toxicity occur typically within 60 minutes after ingestion and continue for 24--48 hours. Ingestion of Datura manifests as a classic anticholinergic syndrome comprising central and peripheral signs and symptoms. Central toxic effects include confusion, agitation, anxiety, hallucinations, seizures, and coma. Peripheral toxic effects include dry mucous membranes, thirst, flushed face, blurred vision, hyperthermia, urinary retention, and decreased gut motility (2). Treatment consists of supportive care, gastrointestinal decontamination (e.g., activated charcoal), benzodiazepines as needed for agitation, and, in severe cases, physostigmine, the antidote for anticholinergic poisoning (3).
D. inoxia is a plant with large white flowers that blooms at dusk; it has a bushy growth habit with up to 200 seeds borne in pods with closely spaced thorns (4). D. inoxia is related to another commonly abused plant, D. stramonium (jimson weed) (5--7). D. stramonium has clinical features of toxicity similar to D. inoxia (8--10). The plant features described by the parents of the exposed adolescents are consistent with D. inoxia but not D. stramonium or the other moonflower plants.
This report highlights four important points. First, the clinical effects of recreational use of a plant might vary drastically from the desired effects. Adolescents and parents should be aware of the potential toxicity from recreational use of a plant and the need for medical attention if an exposure occurs. Second, gardening practices in a community might provide novel opportunities for experimenting with intoxicating substances. Because D. inoxia is used as an ornamental plant in the Akron/Cleveland area, local garden suppliers should discuss the potential toxicity of the plant at the time of purchase. Third, because toxicity differs for various plants of this type, use of the common name moonflower can be misleading clinically and might complicate identification of some species. Finally, poison-control centers can detect new trends in drug abuse or poisonings and provide information that local and state health departments can use to inform the public. In Ohio, an early-warning network is designed to release timely alerts to inform schools, health-care providers, and the public statewide about emerging drug-abuse trends and poisonings (10).
Return to top.
Disclaimer All MMWR HTML versions of articles are electronic conversions from ASCII text into HTML. This conversion may have resulted in character translation or format errors in the HTML version. Users should not rely on this HTML document, but are referred to the electronic PDF version and/or the original MMWR paper copy for the official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.**Questions or messages regarding errors in formatting should be addressed to email@example.com.
Page converted: 8/21/2003
This page last reviewed 8/21/2003